This is my second post. The last three weeks since my a-fib diagnoses has been horrible. I was put on diltiazem (240) and aspirin. After about 6 days I broke out in a severe rash all over my body. Cardiologist said no way it could be diltiazem. My allergist disagreed. Apparently this drug can cause very severe reactions like EM major and SJS from what I was told (mine wasn't that bad but all over the body like EM minor they said). The cardiologist finally pulled me off it after that and put me on verapamil (120). Rash has gone done in the 4 days since ... still have sore throat and nose. Allergist had put me on predisone (50mg for 4 days, 40mg for 2, 30 for 2, 30 for 2 and 10 for 2) and Zertec which helped itching ... done with that now ... a few days after stopping the diltiazem.
Main question is ... since then I have developed a really bad sore throat and sinus pain. I went to my ENT who said I may have an infection in my sinuses and throat. I wanted to make sure that the verapamil wasn't causing a reaction like the diltiazem (they can both cause bad results with your mucus membranes from what I read) but they think it is an infection.
They wanted to put me on leviquin because they aren't sure what else I can take with verapamil and my other drug allergies but I have personal knowledge of folks that have had SEVERE problems with that drug. What other antibiotics won't react with verapamil?
I am allergic to many drugs (peniclliin, ampicillin, cephalasporins, sulfa) so I'm pretty much stuck with "myacins". I know really bad things can happen with erythromycin but what about other ones like azithromyicin? I just hate to go to the big guns like the leviquin ... but am I just really screwed because I'm allergic to other antibiotics?
And I'm sorry for the horrid spelling of drugs. :-)
I'm sorry you've had such a hard time with your medications. I have also seen cases of bad rashes with diltiazem and verapamil. It is true that levoquin can also cause rashes in some people, but I have not seen a relationship between reactions to calcium channel blockers and levoquin. It should not cause a drug interaction.
The problems with mycins is that they can prolong QT interval when mixed with the wrong medications. Azithromycin is the one exception -- it does not prolong QT interval and does not inhibit the same liver enzymes.
If you have concerns about the antibiotics, you should address them with the prescribing doctor. You want to make sure that the antibiotics cover the organisms for which they were prescribed to treat. It has been a long time since I've treated sinus infections.
Please let me know if this doesn't answer your questions. Thanks for posting.
Thanks for the quick reply. The ENT didn't want to prescribe azithromycin because she felt it was an "erythromyicn" and didn't know if it would have the same reactoin and be as "dangerous" to me on verapamil. I may call the cardiologist to get it cleared just in case.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.